SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 52/60; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Back to Search Results |
| Model Number |
74122160 |
| Medical Device Problem Code |
Biocompatibility (2886)
| Health Effect - Clinical Codes |
Failure of Implant (1924); Pain (1994); Metal Related Pathology (4530)
| Date of Event |
02/12/2019
Type of Reportable Event
Serious Injury
Event or Problem Description
Us legal.Bilateral patient.It was reported that the patient underwent a revision surgery of the left hip on (b)(6) 2019 due to metallosis, chronic and increasing pain, failure of the device.The primary left bhr surgery was performed on (b)(6) 2008.The patient underwent another revision surgery of the right hip on (b)(6) 2020.The patient current status is unknown.
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
Additional Manufacturer Narrative
H6: it was reported that revision surgery was performed on the patients left hip.As of today the devices used in treatment have been requested but have not become available.Without definitive lot numbers, a complete complaint history review cannot be performed for the devices involved.As no device batch numbers were provided for investigation, a manufacturing record review, device labelling and ifu review could not be performed.A risk management review was performed for the bhr head and cup.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.A review of prior escalation actions could not be completed due to insufficient information.The available medical information was reviewed.Based on the reported symptoms it cannot be concluded that the events/clinical reactions of metallosis, chronic and increasing pain, failure of the device were associated with a mal-performance of the implant.The patient impact cannot be determined at this time.Without additional information we cannot further investigate or confirm the reported complaint.The investigation remains inconclusive, and a definitive root cause cannot be determined.Additionally, specific factors known to contribute to the alleged fault cannot be provided due to the insufficient information.If the products or additional information become available in the future, this case will be reopened.Based on this investigation, the need for corrective or preventative action is not indicated.
Event or Problem Description
Bilateral patient.It was reported that, after an initial left bhr on (b)(6) 2008, plaintiff underwent a revision surgery on (b)(6) 2009, where a mild effusion was noted intra-articularly; no clear metallosis, only a mild dark staining of intra-articular capsule and soft tissues.Acetabular component was well fixed.(right hip cover under (b)(4) plaintiff outcome is unknown.
Additional Manufacturer Narrative
G4, h3, h6: it was reported that a revision surgery was performed on the patients left hip.Mild effusion and mild dark staining were observed intraoperatively.The acetabular component was well fixed.As of today, the implanted device used in treatment are not accessible for testing.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the acetabular cup.A review of historical complaints data was performed using the part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the part number and the reported/related failure mode, however, these complaints are from the same patient.This will continue to be monitored.As no device batch number was provided for investigation, manufacturing record review could not be performed.If more information is received, this investigation will be reopened.The review of the current ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the product and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The available medical documents were reviewed.The revision report indicates that mild effusion was noted in the articulation and a mild dark staining was noted in the articulation and soft tissues.The operative report states that, in the primary surgery, the acetabular cup was implanted in about 50 degrees of abduction and about 20 degrees of anteversion.It should be noted the bhr surgical technique indicates that the acetabular component must be impacted with 15-20 degrees of anteversion and 40-45 degrees inclination angle.With the information provided, the clinical root cause of the reported pain, mild effusion, and dark staining of the intra-articular capsule and soft tissues cannot be confirmed.It cannot be concluded the reported clinical reactions were associated with a mal performance of the implant or implant failure.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, malalignment of the components and/or soft tissue imbalance may cause excessive wear and early implant failure.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.